Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Toroidal surgeries on hyperbolic knots


Author: Masakazu Teragaito
Journal: Proc. Amer. Math. Soc. 130 (2002), 2803-2808
MSC (2000): Primary 57M50
Published electronically: February 4, 2002
MathSciNet review: 1900888
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a hyperbolic knot $K$ in $S^3$, a toroidal surgery is Dehn surgery which yields a $3$-manifold containing an incompressible torus. It is known that a toroidal surgery on $K$ is an integer or a half-integer. In this paper, we prove that all integers occur among the toroidal slopes of hyperbolic knots with bridge index at most three and tunnel number one.


References [Enhancements On Off] (What's this?)

  • 1. S. Boyer and X. Zhang, Cyclic surgery and boundary slopes, Geometric topology (Athens, GA, 1993) AMS/IP Stud. Adv. Math., vol. 2, Amer. Math. Soc., Providence, RI, 1997, pp. 62–79. MR 1470721
  • 2. M. Brittenham and Y.Q. Wu. The classification of exceptional surgeries on 2-bridge knots, Comm. Anal. Geom. 9 (2001), 97-113. CMP 2001:07
  • 3. A. J. Casson and C. McA. Gordon, Reducing Heegaard splittings, Topology Appl. 27 (1987), no. 3, 275–283. MR 918537, 10.1016/0166-8641(87)90092-7
  • 4. J. Dean, Hyperbolic knots with small Seifert-fibered Dehn surgeries, Ph.D. Thesis, The University of Texas at Austin, 1996.
  • 5. Mario Eudave-Muñoz, Non-hyperbolic manifolds obtained by Dehn surgery on hyperbolic knots, Geometric topology (Athens, GA, 1993) AMS/IP Stud. Adv. Math., vol. 2, Amer. Math. Soc., Providence, RI, 1997, pp. 35–61. MR 1470720
  • 6. M. Eudave-Muñoz, On hyperbolic knots with Seifert fibered Dehn surgeries, preprint.
  • 7. C. McA. Gordon, Dehn filling: a survey, Knot theory (Warsaw, 1995) Banach Center Publ., vol. 42, Polish Acad. Sci. Inst. Math., Warsaw, 1998, pp. 129–144. MR 1634453
  • 8. C. McA. Gordon and J. Luecke, Dehn surgeries on knots creating essential tori. I, Comm. Anal. Geom. 3 (1995), no. 3-4, 597–644. MR 1371211, 10.4310/CAG.1995.v3.n4.a3
  • 9. Louise Moser, Elementary surgery along a torus knot, Pacific J. Math. 38 (1971), 737–745. MR 0383406
  • 10. Robert M. Patton, Incompressible punctured tori in the complements of alternating knots, Math. Ann. 301 (1995), no. 1, 1–22. MR 1312568, 10.1007/BF01446618
  • 11. Dale Rolfsen, Knots and links, Mathematics Lecture Series, vol. 7, Publish or Perish, Inc., Houston, TX, 1990. Corrected reprint of the 1976 original. MR 1277811
  • 12. W. Thurston, The geometry and topology of 3-manifolds, Princeton University, 1978.
  • 13. Friedhelm Waldhausen, Gruppen mit Zentrum und 3-dimensionale Mannigfaltigkeiten, Topology 6 (1967), 505–517 (German). MR 0236930

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M50

Retrieve articles in all journals with MSC (2000): 57M50


Additional Information

Masakazu Teragaito
Affiliation: Department of Mathematics and Mathematics Education, Faculty of Education, Hiroshima University, 1-1-1 Kagamiyama, Higashi-hiroshima 739-8524, Japan
Email: teragai@hiroshima-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-02-06420-1
Received by editor(s): December 6, 2000
Received by editor(s) in revised form: April 18, 2001
Published electronically: February 4, 2002
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2002 American Mathematical Society